MAUDE Adverse Event Report: STRYKER SPINE-FRANCE OASYS 3.5 X 28MM PA SCREW SMOOTH SHANK; SPINAL INTERLAMINAL FIXATION ORTHOSIS.

STRYKER SPINE-FRANCE OASYS 3.5 X 28MM PA SCREW SMOOTH SHANK; SPINAL INTERLAMINAL FIXATION ORTHOSIS.
Catalog Number 48556328
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 08/30/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the surgeon performed an occiput-t2 revision/extension to t3.There was a fractured c1 smooth shank screw (3.5x28mm) in which the tulip head was completely displaced from the shank.During the revision surgery, after gaining access, the surgeon proceeded to remove 18 total blockers from the construct.He verbally noted that multiple blockers were loose upon removal.He then removed both vitallium rods (2 offset connectors included).After removing his rods he had to fish out the screw threading of the c1 smooth shank screw that was fractured.
 
Additional Manufacturer Narrative
Risk assessment.The device was not returned and no lot # was provided, so a manufacturing record review could not be performed.Per the surgical technique, "delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.", the surgical technique also states, "while the expected life of spinal implant components is difficult to estimate, it is finite." as the tulip was also found to have disengaged, this further supports the root cause of loading cycles causing the device failure.The most probable root cause of the failure is additional and repetitive stresses placed on the construct from the lack of fusion.
 
Event or Problem Description

Brand Name
OASYS 3.5 X 28MM PA SCREW SMOOTH SHANK
Common Device Name
SPINAL INTERLAMINAL FIXATION ORTHOSIS.
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key5984102
Report Number0009617544-2016-00383
Device Sequence Number1797091
Product Code KWP
UDI-Device Identifier04546540469731
UDI-Public(01)04546540469731
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K032394
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48556328
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/28/2016
Supplement Report FDA Received Date11/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight64